Heavy Snow, Huron
- When
- January 8, 7:00 AM EST to 8:00 PM EST
- Where
- Huron forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.910, -82.855 (the zone’s center; the record gives no point)
|6 inches in Minden (Sanilac).
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Lake enhanced snowfall produced total snowfall accumulations of 6 to 8 inches in a 12 hour period across parts of the northern Thumb Region.|Here are a couple snowfall reports:|8 inches near Port Austin (Huron).|7 inches in Ubly (Huron).|6 inches in Minden (Sanilac).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jan 8, 4:08 AM EST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
408 AM EST SAT JAN 8 2011
.SHORT TERM... TODAY AND TONIGHT
LAKE EFFECT SNOW IN THE THUMB REMAINS THE PRIMARY FORECAST CONCERN
TODAY AND TONIGHT. HEADLINE ADJUSTMENTS FOR THIS PACKAGE WILL HAVE
SANILAC COUNTY ADDED TO THE LAKE EFFECT SNOW WARNING WITH AN
ADVISORY ISSUED FOR ST CLAIR COUNTY. THE WESTERN AND SOUTHERN
FRINGES OF THIS ACTIVITY IS EXPECTED TO REACH A LINE ROUGHLY FROM
CARO TO DOWNTOWN DETROIT WITH NUMEROUS COVERAGE BUT WITH LESS THAN
AN INCH OF ACCUMULATION THROUGH THE DAY. THE REST OF SE MICHIGAN
WILL HAVE JUST FLURRIES OR LIGHT SNOW SHOWERS AND MAINLY THIS
MORNING WITH SOME BREAKS OF SUN POSSIBLE THIS AFTERNOON WEST OF
INTERSTATE 75. THIS WILL LEAD TO DRY CONDITIONS TONIGHT ALL AREAS
EXCEPT FOR THE DIMINISHING LAKE EFFECT IN THE SHORELINE COUNTIES.
THE HEADLINE ADJUSTMENTS ARE DRIVEN BY THE DEVELOPMENT OF A STRONG
MID LAKE BAND RUNNING FROM THE SOUTH END, JUST EAST OF SARNIA, ALL
THE WAY NORTH INTO THE CENTRAL PORTION OF THE LAKE. TRENDS FROM BOTH
THE DTX AND EXETER RADAR INDICATE A WESTWARD DRIFT THAT IS
CONVINCING ENOUGH TO RAISE CONCERN FOR THE ENTIRE SHORELINE OF LAKE
HURON, AT LEAST DURING THE MORNING HOURS. HURON AND SANILAC COUNTIES
ARE EXPECTED TO EXPERIENCE A COUPLE OF ADDITIONAL ROUNDS THIS
AFTERNOON RESULTING IN WARNING WORTHY STORM TOTALS IN THE 6 TO 10
INCH RANGE. ST CLAIR COUNTY WILL BE STARTED OUT WITH A 4 TO 7 INCH
ADVISORY UNTIL THE MORNING ACTIVITY CAN BE EVALUATED AND SOME IDEA
GAINED ABOUT HOW FAR SOUTH THE AFTERNOON AND EVENING ACTIVITY WILL
BE ABLE TO SURVIVE.
RADAR EVIDENCE DURING THE EARLY MORNING HOURS IS IMPRESSIVE IN ITS
DEPICTION OF THE LAKE EFFECT INTENSITY. AT PRESS TIME, TOPS WITH 20
DBZ RETURNS WERE REACHING CLOSE TO 12 KFT OVER CENTRAL LAKE HURON
FROM THE APX RADAR AND THE DTX RADAR WAS INDICATING NEARLY 30 DBZ
RETURNS AS HIGH AS 7 KFT OVER THE SOUTH END OF THE LAKE. IN
ADDITION, WEAK GRADIENT FLOW ALLOWED SOME MESOSCALE CIRCULATION TO
DEVELOP IN THE MAIN BANDS. FROM THIS POINT, EXPECT THE MID LAKE
SURFACE PRESSURE TROUGH TO SHARPEN AND PUSH SOUTHWARD AS THE UPPER
LOW PIVOTS TOWARD NEW YORK STATE. THIS WILL PULL THE MID LAKE BANDS
ONSHORE DURING THE MORNING FOLLOWED BY A NORTHERLY FLOW PATTERN AND
MORE OF MULTIPLE BAND STRUCTURE THIS AFTERNOON. ACCORDING TO MODEL
SOUNDINGS, THERE WILL BE LITTLE CHANGE IN THE CONVECTIVE DEPTH OR
INSTABILITY OVER THE LAKE DURING THIS TRANSITION, MAKING ADJUSTMENTS
TO STORM TOTALS SUBJECT TO REFINEMENTS THAT OBSERVATIONS PROVIDE IN
THE SHORT TERM. GIVEN THE EXPECTATION OF MULTIPLE BANDS, DECIDED TO
HOLD OFF ON RAISING THE HIGH END OF THE RANGE IN FAVOR OF MORE AREAL
COVERAGE IN THE HEADLINED AREAS. THE EXPIRATION TIME OF 1 AM SUNDAY
LOOKS GOOD AS THE LATEST MODELS ARE IN AGREEMENT BACKING THE LOW
LEVEL FLOW ENOUGH THIS EVENING TO DRIVE THE HEAVIEST ACTIVITY TOWARD
MID LAKE BY THAT TIME.
&&
.LONG TERM...SUNDAY THROUGH FRIDAY
THE GREAT LAKES UPPER LOW WILL QUICKLY DEPART TO THE NORTH ATLANTIC
ON SUNDAY ALLOWING A BROAD UPPER LEVEL TROUGH TO SET UP ACROSS NORTH
AMERICA. FOR THE GREAT LAKES REGION THIS WILL MEAN DRIER CONDITIONS
AS THE LAKE EFFECT SNOW SHOWERS COME TO AN END. THE PERSISTENT
CYCLONIC FLOW WILL GIVE WAY TO A BROAD AREA OF HIGH PRESSURE
BUILDING SOUTH FROM THE CANADIAN PLAINS TO THE WESTERN GREAT
LAKES...KEEPING A LIGHT NORTH TO NORTHEASTERLY FLOW OVER SOUTHEAST
MICHIGAN THROUGH THE FIRST PART OF THE WEEK. INVERSION HEIGHTS WILL
STEADILY LOWER THROUGH THIS TIME AS THE MID-LEVELS WARM AT A FASTER
RATE THAN THE LOW LEVELS.
PORTIONS OF SOUTHEAST MICHIGAN WILL SEE A BREAK FROM THE CLOUDS ON
SUNDAY AS MID LEVEL MOISTURE STRIPS AWAY AND LAKE EFFECT CLOUDS
DECREASE IN COVERAGE. A THICKENING CLOUD FIELD CAN BE EXPECTED AGAIN
BY LATE MONDAY AS LOW LEVEL MOISTURE PUSHES IN OFF LAKE HURON AND
MID CLOUDS THICKEN AS THE SHORTWAVE RIDGE BUILDS TO OUR EAST.
A SERIES OF SHORTWAVES WILL SLIDE FROM THE PLAINS ACROSS THE
EASTERN UNITED STATES ON TUESDAY. A STRONGER LOW PRESSURE SYSTEM
IS EXPECTED TO TRACK FROM THE GULF COAST UP THE EASTERN SEABOARD
WHILE A SECONDARY WEAKER LOW PRESSURE SYSTEM WILL DEVELOP NEAR THE
TENNESSEE VALLEY AND TRACK NORTHEAST UP THE APPALACHIANS. WE WILL
HAVE TO KEEP AN EYE ON THE INTERACTION BETWEEN THESE SYSTEMS AND
WHICH SIDE OF THE APPALACHIANS THE NORTHERN SYSTEM ENDS UP ON.
WEAK ISENTROPIC ASCENT ASSOCIATED WITH THIS FEATURE MAY BRING
LIGHT SNOW TO EXTREME SOUTHEAST MICHIGAN ON TUESDAY BUT
CONFIDENCE IN ONLY HIGH ENOUGH TO MAINTAIN A LOW 30-40 PERCENT
POP. AS THESE SYSTEMS MERGE OFF THE NEW ENGLAND COAST...A TROUGH
WILL EXTEND WESTWARD TO THE GREAT LAKES REGION WITH THE CYCLONIC
FLOW ONCE AGAIN CREATING THE POSSIBILITY OF SOME LIGHT LAKE EFFECT
SNOW SHOWERS OFF LAKE MICHIGAN. THIS ROUND OF LAKE EFFECT WILL BE
LESS INTENSE AND OF A SHORTER DURATION THAN WHAT WAS EXPERIENCED
THIS PAST WEEK AND WILL COME TO AN END BY THURSDAY AS A BROAD AREA
OF HIGH PRESSURE BUILDS OVER THE OHIO VALLEY AND SOUTHERN GREAT
LAKES.
&&
.MARINE...
HEAVY LAKE EFFECT SNOW SQUALLS ARE EXPECTED TO CONTINUE ACROSS LAKE
HURON INTO TONIGHT BEFORE WEAKENING EARLY SUNDAY. THE HEAVIEST OF
THE SNOW SHOWERS WILL BE FOCUSED ACROSS THE SOUTHERN TWO THIRDS OF
THE LAKE WITH VISIBILITIES DROPPING TO NEAR ZERO IN THE HEAVIER
BANDS. NORTHERLY WINDS WILL INCREASE THROUGH THE DAY WITH FREQUENT
WIND GUSTS TO 25 KNOTS EXPECTED BY TONIGHT. THE COMBINATION OF
BUILDING WAVES AND COLD AIR STREAMING OVER THE LAKE WILL ALSO
CREATE AREAS OF FREEZING SPRAY BY TONIGHT.
THE PRESSURE GRADIENT WILL RELAX ACROSS THE CENTRAL GREAT LAKES ON
SUNDAY AS STRONG HIGH PRESSURE BUILDS INTO THE UPPER MIDWEST. WINDS
WILL GENERALLY BE ON THE LIGHT SIDE THROUGH TUESDAY.
&&
.AVIATION...ISSUED 1146 PM EST FRI JAN 7 2011
REMAINING LAKE EFFECT SNOW SHOWERS WILL DIMINISH TO FLURRIES AS
STACKED LOW PRESSURE PASSES EAST OF THE REGION AND WESTERLY FLOW
BECOMES NORTH/NORTHWEST. ANY LINGERING MVFR CIGS/VSBYS WILL FADE
OVERNIGHT WITH CIGS MAINLY LIFTING INTO THE 4-6KFT RANGE. THESE
CONDITIONS WILL HOLD INTO SATURDAY WITH SCT-BKN CLOUDS...WITH VFR
CONDITIONS HOLD FOR THE REST OF THE FORECAST AS MOST CONCENTRATED
LAKE EFFECT SNOW SHOWERS REMAIN BOTH NORTHEAST AND SOUTHWEST OF THE
TAF SITES.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW WARNING...MIZ049-MIZ055...UNTIL 1 AM SUNDAY.
LAKE EFFECT SNOW ADVISORY...MIZ063...UNTIL 1 AM SUNDAY.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
SHORT TERM...BT
LONG TERM....KEC
MARINE.......BT
AVIATION.....DG
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 443 AM EST SAT JAN 8 2011 MIZ047-048-053-054-060>062-068>070-075-076-082-083-090945- MIDLAND-BAY-SAGINAW-TUSCOLA-SHIAWASSEE-GENESEE-LAPEER-LIVINGSTON- OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 443 AM EST SAT JAN 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MIZ049-055-063-090945- HURON-SANILAC-ST. CLAIR- 443 AM EST SAT JAN 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A LAKE EFFECT SNOW WARNING IS IN EFFECT FOR HURON AND SANILAC COUNTIES...AND A LAKE EFFECT SNOW ADVISORY IS IN EFFECT FOR ST CLAIR COUNTY. PLEASE SEE THE LATEST URGENT WINTER WEATHER MESSAGE FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-090945- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- 443 AM EST SAT JAN 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LHZ361>363-421-422-441>443-462>464-090945- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 443 AM EST SAT JAN 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON. .DAY ONE...TODAY AND TONIGHT HEAVY LAKE EFFECT SNOW SQUALLS WILL IMPACT LAKE HURON TODAY AND TONIGHT. SQUALLS WILL BECOME INTENSE ENOUGH FOR NEAR ZERO VISIBILITY AT TIMES WITH WIND GUSTS TO 25 KNOTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. BT YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
224 AM EST SAT JAN 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM SNOW ALGONAC 42.62N 82.53W
01/08/2011 M3.2 INCH ST. CLAIR MI TRAINED SPOTTER
24 HOUR TOTAL.
&&
BTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 545 AM EST SAT JAN 8 2011 MIZ048-053-054-081245- BAY-SAGINAW-TUSCOLA- INCLUDING THE CITIES OF...BAY CITY...SAGINAW...CARO 545 AM EST SAT JAN 8 2011 ...A FEW BURSTS OF LAKE EFFECT SNOW SHOWERS WILL MOVE OVER THE REGION DURING THE MORNING... LAKE EFFECT SNOW SHOWERS MOVING DOWN SAGINAW BAY AT 545 AM WILL MOVE INLAND OVER BAY CITY AND SAGINAW BETWEEN 600 AM AND 800 AM...AND POSSIBLY REACH AS FAR EAST AS CARO. A BRIEF BURST OF INTENSE SNOW SHOWER ACTIVITY WILL BE POSSIBLE DURING THIS TIME. SNOW ACCUMULATION WILL GENERALLY BE AN INCH OR LESS...ENOUGH FOR UNTREATED SURFACES TO BECOME SLICK...AND ACCOMPANIED BY SUDDEN REDUCTION IN VISIBILITY. MOTORISTS WILL NEED EXTRA CAUTION WHILE TRAVELING THIS MORNING. BT
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276672, 276673.